Format

Send to

Choose Destination
J Psychosoc Nurs Ment Health Serv. 2010 Aug;48(8):11-4. doi: 10.3928/02793695-20100708-01.

Potential adverse effects of discontinuing psychotropic drugs. Part 3: Antipsychotic, dopaminergic, and mood-stabilizing drugs.

Author information

1
Psychiatry, University of Pittsburgh School of Medicine, Western Psychiatric Institute and Clinic, Pittsburgh, PA 15213, USA. HowlandRH@upmc.edu

Abstract

Abrupt discontinuation of antipsychotic drugs in patients with schizophrenia is associated with earlier, and often more severe, illness episodes than are seen with gradual discontinuation. Antipsychotic drugs can cause various abnormal motor syndromes, but abruptly stopping them has been associated with the seemingly paradoxical development of similar motor syndromes, such as withdrawal dyskinesias, parkinsonian symptoms, dystonias, and neuroleptic malignant syndrome. Dopamine-releasing and dopamine-agonist drugs are used to treat some of the motor syndromes caused by antipsychotic drugs, but their abrupt discontinuation can also be associated with abnormal syndromes. When antipsychotic drugs, lithium, or certain anticonvulsant drugs are used for treatment of bipolar disorder, rapid versus gradual discontinuation is more likely to lead to greater mood instability and manic relapse. If necessary, these medications should be gradually tapered to minimize all types of adverse discontinuation effects. Patients should be educated about the possible adverse effects of abrupt medication discontinuation.

PMID:
20669865
DOI:
10.3928/02793695-20100708-01
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for SLACK Incorporated.
Loading ...
Support Center